Description

An admitted shoe geek waxes philosophical about running, triathlon, and life in general.
Comments welcome!


Sunday, December 9, 2012

Oh, the joys of ulcerative colitis...

As I wrote about some time back, I've got a long history of ulcerative colitis. My first flare-up was in 1997, and I've had several since, though my last one was some 8 years ago. Each time, though, Prednisone brought the flare-up under control

Since my last flare up eight years ago, the colitis has been held at bay with a combination of Colazal and Imuran.

Until last weekend.

I'm not sure what brought it on, I thought I'd figured out my biggest triggers (lack of sleep), but I had about a week where I couldn't finish a run without seeking refuge in the trees to empty myself out. I should have seen the signs. A little over a week ago, the bleeding started. I doubled up on my Colazal and Imuran (going to my originally-prescribed dosages), but still I bled. Finally on Tuesday, I went to see the doctor, and again I was given Prednisone to bring the colitis under control. I've always responded very quickly under a Prednisone regimen -- the bleeding stops almost immediately.

The only real issue I've had with Prednisone is that I have to taper off it VERY slowly. Like, WAY slowly, or I'll flare up again. In fact the last time I was on Prednisone, it took me almost a year to taper off it.

I've never had any of the myriad negative side-effects from Prednisone: the weight gain, the puffiness, the irritability (I mean, come on, I've ALWAYS irritable, right?). But this time has been different. I'm still bleeding almost a week later, I'm feeling very run down (not sleepy, but physically tired, but this may be a function of the fact I'm still bleeding), I've been getting a muscle-crampy feeling when riding, and when I weighed myself after my trainer ride today, I found I've GAINED eight pounds since last Thursday. Now I'm not really concerned with the weight itself, as I know it's the result of water retention. But it was kind of the final thing to convince me that, yeah, I'm actually feeling the effects from Prednisone.

Hopefully the UC will come under control soon, and then I can start my taper again (slow as it may be) and get back to "normal".

In the mean time, to borrow a phrase from Jack Nicholson in The Bucket List (a great movie), "never trust a fart".

1 comment:

Scott Lynch said...

Ugh! Sorry to hear that David! I hope you recover quickly.